Thunderstorm Wind, Sioux
- When
- June 10, 8:24 PM MST
- Where
- Sioux County, 3.04 mi W of Montrose
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.920, -103.790
Winds measured by observation station MTRN1 at Montrose.
Severe thunderstorm moved across the northern portion of the Nebraska Panhandle producing wind gusts in excess of 50 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm moved across the northern portion of the Nebraska Panhandle producing wind gusts in excess of 50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 4:03 PM MST, 4 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
503 PM MDT Thu Jun 10 2021
.SHORT TERM...(Tonight - Saturday night)
Issued at 300 PM MDT Thu Jun 10 2021
High Wind Warnings remain on track this afternoon & tonight across
all of southeast Wyoming and the northern Nebraska Panhandle. Wind
gusts to 50+ MPH have been observed across much of Carbon & Albany
counties this afternoon w/ winds likely to increase further during
the next few hours post-fropa. 700-800 hpa flow increases markedly
to 55-65 knots over much of the CWA after 00z along with excellent
low-level gradients and intense downward omega comparable to major
bora events that typically occur in winter time. MAV/MET sustained
winds of 30-40 knots at several sites is a good indication of high
wind (50+ knot) potential and a variety of in-house guidance still
leads to exceptional confidence in the development of strong winds
over much of the area by early this evening. In the Neb Panhandle,
the higher terrain along the Pine Ridge will stand the best chance
to see locally higher gusts approach 70 MPH. No changes needed for
inherited High Wind Warnings. Winds should diminish for most areas
by early Friday AM.
A highly conditional threat for strong/severe thunderstorms exists
later this afternoon through this evening across our eastern zones
in the moist low-level environment east of the dryline. A strongly
unstable air mass is present in these areas with 3000-4000 J/kg of
MLCAPE alongside favorable effective bulk shear of 35-45 knots. As
such, any storms that develop in the next few hours could have the
potential to develop into significant supercells with large hail &
damaging winds the primary hazards. However, the HRRR has been the
most consistent high-resolution model with very little activity in
our CWA. NAM soundings suggest initially poor moisture quality and
a slight inversion aloft, which may suppress initiation until deep
layer forcing increases after 02z with the short wave & associated
cold front. Highest probability for severe storms today will be in
the northern Nebraska Panhandle around CDR/AIA. Slight possibility
that a couple of storms may develop southwest toward BFF, but this
would be heavily dependent on outflow boundaries.
Much cooler Friday in the post-frontal air mass. Highs will likely
be around 15 degrees cooler for most areas w/ little if any chance
for precipitation. Upper-level ridging builds back into the region
on Saturday w/ warm and dry conditions returning.
.LONG TERM...(Sunday - Wednesday)
Issued at 330 AM MDT Thu Jun 102021
A persistence forecast will be the theme for the long term as the
CWA will be dominated by a amplifying large scale ridge pattern.
The center of the 500mb ridge will retrograde west to the vicinity
of the Four Corners early next week. 700mb temperatures will range
from 18 to 20 degrees Celsius at this time, resulting in afternoon
highs in the 90s to near 100. Large scale subsidence and lack of
moisture will unfortunately preclude any mention of precipitation.
Lowest relative humidities (7 to 12 percent) will be west of the
Laramie Range where fuels will be drying out. Fortunately, wind
speeds will be below fire weather headline criteria.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 500 PM MDT Thu Jun 10 2021
VFR conditions likely through the forecast period for all
terminals. Main concerns for the forecast period exist with any
thunderstorm activity across the Nebraska Panhandle. Current HRRR
guidance has a primarily dry forecast across the Nebraska
Panhandle, with most of the precipitation in the northern boundary
of the CWA, and northward into South Dakota. Confidence has
remained low for any thunderstorm development across the Nebraska
terminals. However, with sufficient energy across the domain, any
atmospheric push could get convection started, just not seeing the
moisture required. As a result, went ahead and left VCTS wording
in the TAFs. Otherwise, gusty conditions will prevail as the front
pushes eastward through late tomorrow morning before calming down
to light and variable.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Thu Jun 10 2021
Extremely critical fire weather conditions continue this afternoon
for areas along & west of the Laramie Range with RHs as low as 5 %
and wind gusts up to 60 MPH. Winds become more widespread tonight,
but RHs will begin to recover. Improving conditions are likely for
Friday in the post-frontal air mass with much cooler temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Friday for WYZ101-102-106>108-
116>119.
High Wind Warning until midnight MDT tonight for WYZ104-105-
109>111-113-115.
NE...High Wind Warning from 8 PM this evening to 6 AM MDT Friday for
NEZ002-003-095-096.
&&
SHORT TERM...CLH
LONG TERM...MJ
AVIATION...MD
FIRE WEATHER...CLHHazardous Weather Outlook National Weather Service Cheyenne WY 354 AM MDT Thu Jun 10 2021 WYZ104-105-109>111-113-115-111000- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley- 354 AM MDT Thu Jun 10 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A High Wind Warning is in effect from 10 AM until midnight tonight. Southwest winds will gust between 55 and 65 MPH. Winds will shift to the west this evening as a strong cold front moves through the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. NEZ019>021-054-055-111000- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County- 354 AM MDT Thu Jun 10 2021 This hazardous weather outlook is for portions of the western Nebraska Panhandle. .DAY ONE...TODAY AND TONIGHT It will be windy tonight with west to northwest winds gusting between 45 and 55 mph as a strong cold front moves through the area. Widely scattered thunderstorms will develop this evening, with a few severe thunderstorms possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be required between 6 PM and 10 PM. NEZ002-003-095-096-WYZ101-102-106>108-116>119-111000- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 354 AM MDT Thu Jun 10 2021 This hazardous weather outlook is for portions of the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A High Wind Warning is in effect from this evening through late tonight. West to northwest winds of 35 to 45 mph with gusts to 65 mph are expected as a strong cold front moves through the area. Widely scattered thunderstorms will develop late this afternoon and evening, with a few severe thunderstorms possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be required between 4 PM and 10 PM. WYZ103-112-114-111000- North Laramie Range-Sierra Madre Range-Snowy Range- 354 AM MDT Thu Jun 10 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong and gusty winds of 45 to 55 MPH will develop this afternoon and continue this evening as a strong cold front passes through the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM NON-TSTM WND GST 19 N DIXON 41.31N 107.57W
06/10/2021 M61 MPH CARBON WY MESONET
MESONET STATION COWW4 21 NNE BAGGS - COW
CREEK RAWS - COW.
&&
RUBINSpecial Weather Statement
National Weather Service Cheyenne WY
827 PM MDT Thu Jun 10 2021
WYZ102-108-110315-
Goshen County WY-Niobrara County WY-
827 PM MDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA AND NORTH
CENTRAL GOSHEN COUNTIES UNTIL 915 PM MDT...
At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawhide Buttes, or 11 miles southwest of Lusk, moving northeast at 45
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lusk around 840 PM MDT.
LAT...LON 4252 10458 4261 10464 4305 10423 4296 10407
4272 10406
TIME...MOT...LOC 0227Z 228DEG 41KT 4261 10455
RubinSpecial Weather Statement National Weather Service Cheyenne WY 852 PM MDT Thu Jun 10 2021 WYZ108-110345- Goshen County WY- 852 PM MDT Thu Jun 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL 945 PM MDT... At 852 PM MDT, Doppler radar was tracking a strong thunderstorm over Lingle, or 8 miles northwest of Torrington, moving northeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Goshen County. LAT...LON 4203 10438 4207 10448 4252 10407 4213 10407 TIME...MOT...LOC 0252Z 228DEG 30KT 4211 10433 Rubin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
907 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM NON-TSTM WND GST 2 NE RAWLINS 41.80N 107.20W
06/10/2021 M58 MPH CARBON WY ASOS
ASOS STATION KRWL 1 ENE RAWLINS WIND SPEEDS
AT 37-41 MPH.
&&
MDSpecial Weather Statement
National Weather Service Cheyenne WY
924 PM MDT Thu Jun 10 2021
NEZ095-110415-
North Sioux NE-
924 PM MDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
1015 PM MDT...
At 924 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Montrose, or 26 miles east of Lusk, moving northeast at
55 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Montrose around 935 PM MDT.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4280 10362 4272 10402 4287 10405 4301 10392
4300 10352
TIME...MOT...LOC 0324Z 220DEG 46KT 4286 10394
RubinThe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
2 thunderstorm wind. Local standard time, as filed.
Winds measured by observation station MTRN1 at Montrose.
Winds measured at Chadron Municipal Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955648, 955649.